After getting the COVID-19 vaccine, certain symptoms are common. In clinical trials, 84 percent of people who received the Pfizer vaccine reported a reaction at the injection site, and 63 percent experienced fatigue. Headaches are also fairly common, and some people may have body aches or even a fever as their immune system mounts a response. What's far less common — and, in fact, not even included in the Centres for Disease Control and Prevention's list of possible side effects — is a metallic taste following vaccination.
John A. Sellick, Jr., DO, MS, professor of medicine in the Division of Infectious Diseases at University at Buffalo-SUNY, explained that a small number of people experience altered taste with almost all vaccines, and COVID is no exception. "We've given tens of thousands of doses of the BioNTech/Pfizer and Moderna vaccines, and the number of people who have reported [a metallic taste] is in the handful range," Dr. Sellick said, referring to his own experience administering and overseeing vaccinations.
Tania Mucci-Elliott, MD, clinical instructor of infectious disease and internal medicine at New York University Langone, also said that a handful of cases of metallic taste have been reported. "[It] seems to be transient, just lasting a day or two, and it seems to be rare," Dr. Mucci-Elliott told POPSUGAR.
Is a Metallic Taste After Vaccination Cause For Concern?
The experts explained that it's unclear why some people experience this symptom after being vaccinated. However, there's probably no reason to be concerned. "I suspect it's part of a 'vagal' response — the same one that gives you sweats, flushing, and lightheadedness in anticipation of an injection [or] procedure," Dr. Sellick said.
Nitin Desai, MD, CEO and chief medical officer of COVID PreCheck, told POPSUGAR that he had "a funny metallic taste" in his mouth after getting his second dose of the Pfizer vaccine. It lasted for a few days, and after that, Dr. Desai was fine.
Of course, it never hurts to err on the side of caution. If you experience a metallic taste in your mouth after getting the COVID-19 vaccine, "there's no harm in reaching out to your doctor and letting them know," Dr. Mucci-Elliott said. At the very least, it may put your mind at ease.
Timing is also crucial in this case. If your taste is altered as a side effect of the vaccine, it should happen immediately following your shot. "If it happens days later, especially if in combination with loss of smell, it's a fairly solid sign of SARS-CoV-2 infection," Dr. Sellick told POPSUGAR. At that point, you should contact your primary-care doctor and get tested for COVID-19.
POPSUGAR aims to give you the most accurate and up-to-date information about the coronavirus, but details and recommendations about this pandemic may have changed since publication. For the latest information on COVID-19, please check out resources from the WHO, the NHS, and GOV.UK.